Heavy Snow, Huron
- When
- March 10, 7:00 PM EST to March 11, 8:00 AM EST
- Where
- Huron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.910, -82.855 (the zone’s center; the record gives no point)
A low pressure system tracking through the eastern Great Lakes region produced a 4 to 7 inch snowfall across the thumb region, with generally 1 to 3 inches elsewhere across southeast Michigan. |Port Huron (St.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A low pressure system tracking through the eastern Great Lakes region produced a 4 to 7 inch snowfall across the thumb region, with generally 1 to 3 inches elsewhere across southeast Michigan. Here are the highest 12 hr snowfall totals reported:|Bad Axe (Huron), 7 inches.|Port Huron (St. Clair), 7 inches.|Lexington (Sanilac), 6 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 10, 4:07 PM EST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
407 PM EST THU MAR 10 2011
.SHORT TERM...TONIGHT AND FRIDAY
WINTER WEATHER ADVISORIES ARE IN EFFECT LATE TONIGHT INTO FRIDAY FOR
THE FOUR EASTERNMOST COUNTIES IN LOWER MICHIGAN.
(HURON...SANILAC...ST CLAIR...MACOMB.)
UPPER TROUGH AXIS NOW EXTENDING FROM EASTERN MICHIGAN DOWN TO
FLORIDA WILL MOVE ONLY VERY SLOWLY EAST TONIGHT AND FRIDAY AS IT
ENCOUNTERS A VERY STRONG UPPER RIDGE HOLDING OVER THE EASTERN
ATLANTIC. ENERGY AT THE BASE OF THE UPPER TROUGH WILL BE KICKED
NORTHEAST...LIFTING INTO WESTERN PENNSYLVANIA LATE TONIGHT. AS THIS
FEATURE LIFTS NORTHEAST THIS EVENING...IT WILL TAKE ON A MORE
NEGATIVE TILT AND MOVE INTO AN AREA OF STRONG UPPER
DIVERGENCE...HELPING TO INDUCE HEIGHT FALLS AND SURFACE CYCLOGENESIS
AS LOW PRESSURE LIFTS ACROSS OHIO AND THE EASTERN GREAT LAKES. WATER
VAPOR IMAGERY AND MSAS ANALYSIS DO SUPPORT THIS IDEA...AS THE CENTER
OF LOW PRESSURE HAS ALREADY DROPPED 5 MB OVER THE LAST 6 HOURS AND
AS BAROCLINIC LEAF HAS BECOME EVIDENT ON SATELLITE IMAGERY.
FOR SOUTHEAST MICHIGAN...WE WILL REMAIN ON THE WEST SIDE OF THIS
SYSTEM AS IT SLOWLY LIFTS ACROSS THE BORDER BETWEEN LAKE ERIE AND
LAKE ONTARIO LATE TONIGHT INTO FRIDAY. THIS WILL PLACE THE FAR
EASTERN PORTION OF MICHIGAN WITHIN AN AREA OF DEFORMATION THAT BEGIN
TO TAKE SHAPE OVERNIGHT. WHILE IT SILL APPEARS THE HEAVIEST SWATH OF
SNOW WILL OCCUR FROM OVER LAKE HURON DOWN THROUGH LAKE ERIE AND INTO
THE CLEVELAND AREA...WE WILL SEE LIGHT TO MODERATE ACCUMULATIONS
ACROSS A GOOD PORTION OF SOUTHEAST MICHIGAN. AN AXIS OF DRY AIR SEEN
ON WATER VAPOR IMAGERY OVER WISCONSIN AND ILLINOIS WILL ALSO PUSH
SLOWLY EAST TONIGHT AND FRIDAY...IN ASSOCIATION WITH AN UPPER LEVEL
RIDGE WAITING TO MOVE INTO THE AREA. THIS DRY AIR...IN ADDITION TO
SOME SHEARING OF THE DEFORMATION AXIS THAT WILL OCCUR
TOMORROW...WILL RESULT IN A FAIRLY TIGHT GRADIENT TO SNOW
ACCUMULATIONS. THE HEAVIEST SNOW IN MICHIGAN IS EXPECTED TO OCCUR
ACROSS THE THUMB AND DOWN INTO MACOMB COUNTY...WITH ADVISORY LEVEL
ACCUMULATIONS OF 3 TO 6 INCHES EXPECTED. HEAVIEST TOTALS WILL BE
NEAR LAKE HURON. THERE IS STILL A SLIGHT AMOUNT OF CONCERN FOR THE
AXIS OF PRECIPITATION TO SHIFT A LITTLE FURTHER WEST...BUT SO FAR
THE SYSTEM IS EVOLVING AS MODELED AND EXPECTED OVER THE PAST 12-18
HOURS.
LIGHT SNOW WILL BEGIN LATE TONIGHT AS THE AREA OF DEFORMATION FORMS
AND SPREADS WEST ACROSS LAKE HURON INTO LOWER MICHIGAN. 12Z NAM
MODEL CROSS-SECTIONS SHOWED A DEEP LAYER OF INSTABILITY AND LIFT
(LOW-MID LEVEL CONVERGENCE IN ADDITION TO ISENTROPIC ASCENT) ACROSS
THE THUMB AFTER MIDNIGHT...SUPPORTING BURSTS OF MODERATE TO HEAVY
SNOW THAT WILL LAST INTO FRIDAY. NOT MUCH FURTHER WEST (THE BORDER
OF OAKLAND/MACOMB COUNTY)...INSTABILITY AND LIFT LOOK MUCH LIGHTER
AND ONLY SUPPORT LIGHT SNOW ACCUMULATIONS. SNOW WILL TAPER OFF FROM
WEST TO EAST BEGINNING EARLY TOMORROW MORNING AS DRIER AIR ARRIVES
FROM THE WEST.
&&
.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
BACK EDGE OF THE DEFORMATION ZONE ASSOCIATED WITH A VERTICALLY
STACKED LOW PRESSURE SYSTEM ANCHORED OVER WESTERN NEW YORK WILL
FINALLY PULL EAST FRIDAY EVENING. THIS WILL ALLOW THE AREA TO
BRIEFLY SETTLE INTO CONFLUENT/DRY WEST-NORTHWEST FLOW FOR MUCH OF
THE OVERNIGHT PERIOD AS A NARROWING LOW TO MID LEVEL RIDGE AXIS
BUILDS IN. MEANWHILE...SHORTWAVE ENERGY EMERGING OUT OF THE PACIFIC
NORTHWEST WILL RAPIDLY TRANSLATE TOWARD THE GREAT LAKES DURING THIS
TIME. INITIAL PERIOD OF ASCENT TIED TO A LEAD PUSH OF CVA...WEAK
MID LEVEL THETA-E ADVECTION AND LEFT EXIT REGION JET DYNAMICS WILL
SWEEP THROUGH SOUTHEAST MICHIGAN BETWEEN 09-16Z SATURDAY MORNING.
GIVEN A SHORT DURATION OF BETTER ASCENT AND A LACKLUSTER MOISTURE
PROFILE...EXPECT LITTLE MORE THAN A FEW HUNDREDTHS OF QPF DURING
THIS TIME /HIGHEST NORTH/ AND STILL JUST WORTHY OF A CHANCE POP.
THERMAL PROFILE WILL SUPPORT VERY LIGHT SNOW/MIX DURING THE MORNING
PERIOD.
COLD AIR ADVECTION WILL COMMENCE SATURDAY AFTERNOON AND EVENING AS A
WELL MIXED WESTERLY FLOW DEVELOPS UNDER THE STEEPENING LAPSE RATES.
HOWEVER...SUSPECT THE MIXING WILL OFFSET TO SOME DEGREE THE
ADVECTIVE PROCESS DURING THE DAY...ESPECIALLY IF SOME PEAKS OF SUN
CAN EMERGE. THIS SUPPORTS THE GOING HIGH TEMPERATURE FORECAST...
WHICH TRANSLATES INTO HIGHS RANGING FROM LOWER 40S NEAR THE OHIO
BORDER TO MID 30S IN THE NORTHERN SAGINAW VALLEY/THUMB. WHILE
PATCHES OF LIGHT PRECIPITATION MAY DEVELOP AS THIS TRANSITION
OCCURS...BETTER SUPPORT WILL LIE WITHIN A 21Z-03Z WINDOW AS THE
CONVECTIVE DEPTH GROWS TO 5000 FT AND THE MAIN MID LEVEL VORT DROPS
THROUGH. ENOUGH UNCERTAINTY REMAINS WITH THE POSSIBLE COVERAGE TO
PRECLUDE ANY INCREASE IN POPS BEYOND THE CHANCE RANGE AT THIS
STAGE. A SHRINKING MELTING LAYER WILL ALLOW THIS PRECIPITATION TO
EVENTUALLY TRANSITION TO JUST SNOW SHOWERS DURING THIS TIME.
THE DEPTH OF THE MIXING WILL YIELD GUSTY CONDITIONS WITH THE
POTENTIAL FOR LATE DAY GUSTS TO PEAK WITHIN THE 35-40 MPH RANGE.
SOUTHEAST MICHIGAN GRADUALLY SETTLES WITHIN THE SOUTHERN REACHES OF
AN EXPANDING LOW LEVEL ANTICYCLONE SLIDING ACROSS SOUTHERN CANADA
SUNDAY AND MONDAY. ANY LINGERING WEAK SHORTWAVE ENERGY STILL
EMBEDDED WITHIN THE TRAILING MID LEVEL NORTHWEST FLOW WILL HAVE
LITTLE MOISTURE TO WORK WITH AS THE COLUMN UNDERGOES MORE
SIGNIFICANT DRYING WITHIN A BACKGROUND OF INCREASING SUBSIDENCE.
THIS WILL ENSURE DRY CONDITIONS HOLD WITH GOOD PROSPECTS OF SEEING
AT LEAST PARTIAL SUN EACH DAY. GIVEN THE RESIDENT THERMAL
PROFILE...MODEST MIXING INTO THE 900-850 MB LAYER WOULD YIELD HIGHS
AGAIN RANGING FROM AROUND 40 NEAR THE OHIO BORDER TO FREEZING
IN THE THUMB ON SUNDAY. A SHADE COOLER ON MONDAY UNDER LESS
FAVORABLE MIXING POTENTIAL AND A LOWER MORNING MINIMUM TEMPERATURE
TO OVERCOME.
UPPER LEVEL PATTERN FOR MIDWEEK WILL EVOLVE INTO A PROGRESSIVE
QUASI-ZONAL FLOW ACROSS THE NORTHERN CONUS ANCHORED OVER A GENERAL
INCREASE OF UPPER HEIGHTS TO THE SOUTH. THIS PATTERN WILL
TRANSLATE INTO A PERIOD OF WARMER CONDITIONS ACROSS SOUTHEAST
MICHIGAN THROUGH THE END OF THE FORECAST CYCLE...WITH DAYTIME
READINGS MAKING A RUN TOWARD THE LOWER 50S FOR SOME LOCALES BY
WEDNESDAY. THE LOWER AMPLITUDE FLOW WILL LEAVE THE EMBEDDED SMALLER
SCALE DETAILS ILL-DEFINED AT THIS TIMESCALE. THIS BECOMES APPARENT
LOOKING AT THE ARRAY OF LONG RANGE MODEL GUIDANCE FOR THESE
PERIODS...WHICH DISPLAY TEMPORARILY...SPATIAL AND MAGNITUDE
DIFFERENCES IN DEFINING THE VARIOUS SHORTWAVES EJECTING EASTWARD.
THERE IS ENOUGH CONSENSUS BETWEEN THE ECMWF/CANADIAN AND MANY GFS
ENSEMBLE MEMBERS TO CARRY A LOW POP FOR THE TUESDAY NIGHT/EARLY
WEDNESDAY PERIOD AS THE FIRST OF THESE WAVES CLIPS THE REGION. 12Z
GFS IS THE MOST PROGRESSIVE IN SUGGESTING SOME INCREASE IN CVA BY
TUESDAY AFTERNOON.
&&
.MARINE...
NORTHWEST WINDS WILL INCREASE TONIGHT AND FRIDAY AS A LOW PRESSURE
SYSTEM LIFTS NORTH ACROSS THE EASTERN GREAT LAKES. COLD AIR WILL
FILTER INTO THE CENTRAL GREAT LAKES ON THE WEST SIDE OF THIS
SYSTEM...ALLOWING GALE FORCE WIND GUSTS TO MIX DOWN TO THE SURFACE
ACROSS MUCH OF LAKE HURON LATE TONIGHT THROUGH TOMORROW AFTERNOON.
FURTHER SOUTH AND WEST...WIND GUSTS TO 30 KNOTS CAN BE EXPECTED OVER
ALL OF SAGINAW BAY...LAKE ST CLAIR...AND WESTERN LAKE ERIE. THE
STRONG WINDS WILL LAST THROUGH TOMORROW AFTERNOON BEFORE HIGH
PRESSURE BEGINS TO BUILD INTO THE AREA FROM THE WEST.
&&
.AVIATION...ISSUED 1239 PM EST THU MAR 10 2011
TAFS REMAIN IFR TODAY BUT COULD WAIVER TO MVFR OR LIFR BETWEEN THE
SHOWERY PRECIP ACTIVITY ACROSS SE MI TODAY. CENTER OF LOW PRESSURE
IS NOW EAST OF DETROIT AND NW WINDS HAVE DEVELOPED IN MI. THESE
WINDS WILL REMAIN NEAR 10-15KT THROUGH TONIGHT...THEN INCREASE
DRAMATICALLY AS WE GET UPPER AIR SUPPORT FRIDAY. 25-30KT WINDS
FROM 925MB WILL MIX DOWN TO THE SFC STARTING AFTER 12Z TOMORROW.
PRECIP TYPE IS MOSTLY ALL SNOW FOR FNT AND MBS TO START OFF...WITH
A 2 HOUR TRANSITION FROM RASN TO SN THIS AFTERNOON FOR PTK AND
DETROIT. LOOKS LIKE HEAVIEST SNOW WILL BE IN THE 03-13Z TIME
PERIOD AND COULD SEE VSBYS OCCASIONALLY DROP TO 1/2 MILE
THEN...BUT DID NOT TEMPO THAT EVENT BEING ABOUT 9 HOURS AWAY. SNOW
WILL END FIRST AND BE LIGHTEST IN FNT AND MBS WITH PTK...DTW...AND
DET SEEING CLOSE TO 2-4 INCHES OF SNOW IN TOTAL THROUGH 18Z
FRIDAY.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY...MIZ049-MIZ055-MIZ063-MIZ070...FROM 11 PM
THURSDAY TO 4 PM FRIDAY.
LAKE HURON...
GALE WARNING...LHZ362-LHZ363-LHZ441-LHZ442-LHZ462-LHZ463-
LHZ464...FROM 4 AM FRIDAY TO 4 PM FRIDAY.
BRISK WIND ADVISORY...LHZ421-LHZ422-LHZ443...FROM 4 AM FRIDAY TO 4
PM FRIDAY.
LAKE ST CLAIR...
BRISK WIND ADVISORY...FROM 4 AM FRIDAY TO 4 PM FRIDAY.
MI WATERS OF LAKE ERIE...
SMALL CRAFT ADVISORY...FROM 4 AM FRIDAY TO 4 PM FRIDAY.
&&
SHORT TERM...HLO
LONG TERM....MR
MARINE.......HLO
AVIATION.....HLO
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 419 PM EST THU MAR 10 2011 MIZ049-055-063-070-112130- HURON-SANILAC-ST. CLAIR-MACOMB- 419 PM EST THU MAR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT AFTER MIDNIGHT TONIGHT. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 4 PM FRIDAY. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED. MIZ047-048-053-054-060>062-068-069-075-076-082-083-112130- MIDLAND-BAY-SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE-LAPEER-LIVINGSTON- OAKLAND-WASHTENAW-WAYNE-LENAWEE-MONROE- 419 PM EST THU MAR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT ACCUMULATING SNOWFALL IS EXPECTED ACROSS PORTIONS OF SOUTHEAST MICHIGAN AFTER MIDNIGHT TONIGHT. ACCUMULATIONS WILL REACH UP TO 2 INCHES OVERNIGHT ALONG A LINE FROM DETROIT NORTHWARD THROUGH EASTERN OAKLAND COUNTY...LAPEER AND CARO. ACCUMULATIONS WILL DECREASE TO THE WEST OF THIS LINE WITH LITTLE OR NO ACCUMULATION EXPECTED ACROSS THE SAGINAW VALLEY. THIS SNOWFALL IS THE RESULT OF A LOW PRESSURE SYSTEM DEVELOPING NEAR THE APPALACHIANS AND TRACKING NORTH INTO SOUTHERN ONTARIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOWFALL WILL CONTINUE INTO FRIDAY MORNING BEFORE TAPERING OFF FROM WEST TO EAST. AN ADDITIONAL INCH OF ACCUMULATION WILL BE POSSIBLE FOR AREAS EAST OF INTERSTATE 75. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED. LHZ362-363-441-442-462>464-112130- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 419 PM EST THU MAR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON. .DAY ONE...TONIGHT A GALE WARNING IS IN EFFECT FOR LATE TONIGHT. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A GALE WARNING REMAINS IN EFFECT THROUGH THE DAY ON FRIDAY. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ421-422-443-112130- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT SANILAC TO PORT HURON MI- 419 PM EST THU MAR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TONIGHT A BRISK WIND ADVISORY IS IN EFFECT FOR LATE TONIGHT. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A BRISK WIND ADVISORY REMAINS IN EFFECT THROUGH THE DAY ON FRIDAY. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LHZ361-112130- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- 419 PM EST THU MAR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MR YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289741, 289743, 289745.